Background: Some psychotropic medications have been associated with prolongation of the QT interval and QT prolongation, especially in those with medical illness, and are linked to lethal ventricular arrhythmias, such as Torsades de Pointes (TdP). In 2013, we published a review of QT prolongation, TdP, and psychotropic medications. Objective: We provide an update over the past 5 years on the specific concerns most relevant to clinicians who see medically ill patients. Methods: In this nonsystematic review, we aimed to carefully and intensively identify new articles by utilizing a structured PubMed search from 2012-present. Results: QT prolongation remains an imperfect, though well-established marker of risk for TdP. Among antidepressant medications, citalopram does appear to prolong the QT interval more than other selective serotonin reuptake inhibitors, though the clinical significance of this prolongation remains unclear. Escitalopram appears to prolong the QT interval to a lesser extent. Haloperidol carries a risk for QT prolongation, but the assertion that intravenous haloperidol is inherently riskier may be confounded by its primary use in medically ill populations. Among atypical antipsychotic agents, ziprasidone—and possibly iloperidone—is associated with the greatest QT prolongation, whereas aripiprazole appears safest from this standpoint. Conclusions: The evidence for clinically meaningful QT prolongation with most classes of psychiatric agents remains minimal. The most important risk-reducing intervention clinicians can make is undertaking a careful analysis of other QT risk factors when prescribing psychiatric medications.
- Cardiac psychiatry
- Consultation-liaison psychiatry
- QT prolongation
ASJC Scopus subject areas
- Arts and Humanities (miscellaneous)
- Applied Psychology
- Psychiatry and Mental health